Kansas, 2013

Flash Flooding and Flooding in Kansas, August 4 to 5, 2013

August 4 to 5, 2013 · NWS ICT · 33 events in 13 counties and zones

A couple of large complexes of thunderstorms moved along or just north of a stationary frontal boundary situated over Southern Kansas, during the early morning hours of August 4th and August 5th, 2012. Abundant moisture running over the top of this boundary, and the slow movement and back building of the complex of storms led to widespread flash flooding across portions of Central Kansas from…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
$4,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of large complexes of thunderstorms moved along or just north of a stationary frontal boundary situated over Southern Kansas, during the early morning hours of August 4th and August 5th, 2012. Abundant moisture running over the top of this boundary, and the slow movement and back building of the complex of storms led to widespread flash flooding across portions of Central Kansas from Hutchinson to Newton to the Flint Hills. The hardest hit areas were over Hutchinson, which received 6.7 inches of rainfall in a six hour period, and across Barton and Rice counties, which had reports of 4 to 5 inches. The city streets were overwhelmed with heavy rainfall over a short period of time, which led to numerous stalled cars, flooded basements and evacuations. This heavy rainfall was a continuation of a stagnant weather pattern that brought heavy rainfall to the area beginning the last week of July, 2012 and continued into early August. This relentless heavy rainfall pattern led to river flooding, and widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 8:39 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 8:39 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT SAT AUG 3 2013

.MESOSCALE DISCUSSION...
ISSUED AT 939 PM CDT SAT AUG 3 2013

CONVECTION CONTINUES TO DEVELOP DOWNSTREAM FROM ONGOING HIGH PLAINS
ACTIVITY...ACROSS NORTHWEST/NORTH CENTRAL OKLAHOMA AT MID-EVENING.
LOW LEVEL ELEVATED MOISTURE TRANSPORT AND INSTABILITY LOOKED TO BE
MAXIMIZED ALONG THE KANSAS/OKLAHOMA BORDER REGION...AND EXPECT A
CONTINUED UPWARD TREND IN COVERAGE IN THIS AREA OVERNIGHT. THE
SPIRIT OF THE GOING FORECAST WAS MAINTAINED...WITH JUST A SLIGHT
SOUTHWARD ADJUSTMENT OF THE QUANTITATIVE PRECIPITATION FORECAST.
WHILE A FEW MORE ROBUST CELLS COULD PRODUCE A BRIEF STRONG STORM
THE MAIN RISK OVERNIGHT WILL REMAIN THE VERY HEAVY RAINFALL AND
POTENTIAL FOR ADDITIONAL FLOODING.

KED

&&

.SYNOPSIS...
ISSUED AT 306 PM CDT SAT AUG 3 2013

MORNING UPPER LEVEL DATA ANALYSIS ENDING AT 18Z SHOWS A RIDGE OF
HIGH PRESSURE AT 500 MB EXTENDING FROM TEXAS NORTH INTO THE NORTHERN
ROCKIES.  A DOWNSTREAM TROUGH EXTENDED FROM HUDSON BAY DOWN INTO THE
EASTERN UNITED STATES.

SURFACE ANALYSIS AT 18Z SHOWS DECAYING CONVECTION ASSOCIATED WITH
LAST NIGHTS MCS ACROSS THE NORTHERN PLAINS MOVING SOUTH ACROSS
NEBRASKA.  DEBRIS CLOUDS FROM THE MCS ACROSS THE CENTRAL PLANS
CONTINUE TO FESTER.  WELL ABOVE NORMAL DEWPOINTS CONTINUE ACROSS THE
AREA WITH READINGS IN THE LOWER AND MIDDLE 70S...WITH MIDDLE AND
UPPER 60S ON THE HIGH PLAINS. PRECIPITABLE WATERS ARE AROUND 2
INCHES ON THE KTOP 03.12Z SOUNDING...WHICH PLACES IT AROUND 2
STANDARD DEVIATIONS ABOVE THE NORMAL.  THERE EXISTS A HIGH POTENTIAL
FOR HEAVY...EFFICIENT RAINFALL PRODUCTION.

COOK

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 306 PM CDT SAT AUG 3 2013

ANOTHER MCS IS EXPECTED TO AFFECT THE AREA TONIGHT. 03.12Z GFS
PERSISTENT MOISTURE TRANSPORT AND ASSOCIATED ISENTROPIC LIFT ON THE
310K...315K AND 320K SURFACES FOCUSING RIGHT ON THE FORECAST
AREA...MAINLY OVER THE CENTRAL PART OF KANSAS.  RIGHT NOW...THIS IS
THE HIGHEST CONFIDENCE IN WHAT COULD HAPPEN TONIGHT...GIVEN THAT THE
NAM HAS BEEN QUITE BAD IN PREDICTING ELEVATED CONVECTION/MCS
ACTIVITY WITHIN THIS CURRENT REGIME.

CONFIDENCE IN HOW IT PLAYS OUT IS NOT THAT HIGH.  HOWEVER...SUFFICE
IT TO SAY THAT THE AREA WILL RECEIVE ANOTHER DOUSE OF RAINFALL WITH
THE HIGHEST LIKELIHOOD OF HEAVY RAIN BEING IN AN AREA ACROSS CENTRAL
KANSAS.  THIS WILL CONTINUE TO EXACERBATE THE FLOODING ACROSS THE
AREA.  ORGANIZED SEVERE WEATHER IS QUESTIONABLE GIVEN THAT THE DEEP
LAYER SHEAR IS LESS THAN 30 KNOTS IN THE CLOUD BEARING LAYER.  THAT
SAID...PRECIPITATION LOADING COULD PRODUCE SOME DOWNBURSTS AS IT DID
FRIDAY EVENING...AS WELL AS THE FORCING INITIALLY CAUSING HAIL...BUT
THESE ARE NOT THE MAIN THREAT...THE FLOODING FROM HEAVY RAINFALL
IS.  GIVEN THE PWAT AMOUNTS...WE COULD BE LOOKING AT 4 INCH RAINFALL
AMOUNTS SHOULD A BACK-BUILDING MCS DEVELOP AS SUGGESTED BY T HE 12Z
GFS.

CONVECTION SHOULD DIMINISH DURING THE DAY SUNDAY...WITH
REDEVELOPMENT AGAIN SUNDAY EVENING ACROSS SOUTHEAST KANSAS.  THIS
AGAIN DOES POSE A HEAVY RAINFALL THREAT...BUT THE FOCUS FOR
CONVECTION IS NOT AS POTENT AS IT IS FOR TONIGHT...SO RAINFALL
AMOUNTS AS OF NOW LOOK LOWER.

HEAT WILL BE SOMEWHAT OF A CONCERN. THE REASON BEING IS ALL OF THE
EVAPOTRANSPORATION AND LATENT HEAT PROCESS GOING ON DUE TO ALL OF
THE RAINFALL AND SATURATED CONDITIONS. DEWPOINTS REACHED INTO THE
MIDDLE AND UPPER 70S FRIDAY EVENING.  IF TEMPERATURES REACH INTO
THE 90S...HEAT INDICES WILL BE EASILY 105 TO 110. THE BEST CHANCE
OF THIS IS MONDAY ACROSS MUCH OF SOUTHERN KANSAS. WILL CONTINUE TO
MONITOR AND WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK

COOK

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 306 PM CDT SAT AUG 3 2013

THE ACTIVE PATTERN CONTINUES FOR THE NEXT SEVERAL DAYS WITH
ADDITIONAL THUNDERSTORM CHANCES THROUGHOUT THE WEEK.  THE MAIN UPPER
LEVEL PATTERN SHOWS A GRADUAL DECREASE IN THE 500 MB HEIGHTS AS THE
UPPER LEVEL LOW OVER HUDSON BAY RETROGRADES.  THIS SHOULD CAUSE A
DECREASE IN OVERALL TEMPERATURES BUT WILL LIKELY INCREASE THE NUMBER
OF STORM SYSTEMS AFFECTING THE AREA.  THE BEST CHANCE FOR DRY DAYS
AT THIS POINT ARE THURSDAY AND FRIDAY.

COOK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 652 PM CDT SAT AUG 3 2013

ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS WILL BECOME MORE
NUMEROUS OVERNIGHT...WITH POTENTIAL FOR ANOTHER LARGE MESOSCALE
CONVECTIVE COMPLEX TO TRACK EAST FROM THE OKLAHOMA PANHANDLE AREA
ACROSS FAR SOUTHERN KANSAS. WILL HIGHLIGHT THE BEST CHANCE WITH A
TEMPO TSRA GROUP WITH PERIODS OF MVFR CIGS AND VSBYS. A PERIOD OF
POST-CONVECTION LOW CLOUDS/MVFR CIGS IS EXPECTED SUNDAY MORNING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  85  72  95 /  90  70  30  20
HUTCHINSON      69  87  70  93 /  90  70  30  20
NEWTON          68  83  69  92 /  90  70  40  20
ELDORADO        70  83  71  92 /  80  70  50  20
WINFIELD-KWLD   72  87  73  96 /  90  80  40  20
RUSSELL         68  85  69  91 /  90  50  20  20
GREAT BEND      68  86  69  91 /  90  50  30  20
SALINA          70  82  70  91 /  80  70  30  20
MCPHERSON       69  85  70  93 /  90  70  30  20
COFFEYVILLE     73  82  73  93 /  70  70  50  30
CHANUTE         70  79  71  91 /  70  70  50  30
IOLA            70  79  71  90 /  70  70  50  30
PARSONS-KPPF    71  79  72  92 /  70  80  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 3, 8:27 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT SAT AUG 3 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
927 PM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ANOTHER COMPLEX OF NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS THE ENTIRE AREA.
WHILE A FEW LOCALLY STRONG STORMS WITH GUSTY WINDS AND SMALL
HAIL WILL BE POSSIBLE...THE MAIN RISK WILL CONTINUE TO BE VERY
HEAVY RAINFALL. AS A RESULT...A FLOOD WATCH REMAIN IN EFFECT
FOR MUCH OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST KANSAS.
PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

A FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST RICE...AND
NORTHEAST RENO COUNTIES IN ASSOCIATION WITH COW CREEK. A FLOOD
WARNING REMAINS IN EFFECT FOR EASTERN MARION COUNTY FOR
TRIBUTARIES THAT FEED THE COTTONWOOD RIVER. A FLOOD WARNING
REMAINS IN EFFECT FOR PORTIONS OF THE COTTONWOOD RIVER. PLEASE
REFER TO THE FLOOD WARNING STATEMENTS FOR MORE DETAILS ON THESE
WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME STRONG STORMS WITH FLOODING POSSIBLE FROM HEAVY RAINFALL AND
GUSTY WINDS ARE POSSIBLE MONDAY THROUGH THURSDAY.

HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY TO WEDNESDAY...AND COULD EXCEED 105 DEGREES
MONDAY ACROSS A GOOD PORTION OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
RAINFALL REPORTS AND ANY FLOODING IS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Aug 4, 12:12 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HEAVY RAIN       WEST WICHITA            37.69N 97.46W
08/04/2013  M1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            MEASURED 1 INCH OF RAIN IN 20 MINUTES AT CENTRAL AND
            TYLER.

&&

CDJ

The radar

The Wichita radar (KICT), 61 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

17 flood, 16 flash flood. Local standard time, as filed.

Flash Flood, Reno

When
August 4, 12:31 AM CST to 5:05 AM CST
Where
Reno County, 3.92 mi SW of South Hutchinson to 3.95 mi NE of Haven
Cause
Heavy Rain
Property damage
$1.4 million
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.997, -97.979

Extreme street flooding and flash flooding occurred across the area, as 6 to 7 inches of rainfall fell over Hutchinson and Nickerson during the early morning hours. Numerous cars stalled out and were abandoned on city streets, with widespread basement flooding reported. During a 90 minute period, between 130am and 3am, some locations in Hutchinson picked up 3 to 5 inches of rainfall. At least 325 homes in the city of Hutchinson reported some property damage due to flooding, with 10 to 24 of the homes receiving major damage. 150 residents from a nursing home in Northwest Hutchinson were evacuated to a local hospital, because water was coming into the building. The water on city streets was so deep, at times, that large military type vehicles could not venture down the roads.

Flash Flood, Reno

When
August 4, 1:23 AM CST to 4:23 AM CST
Where
Reno County, 0.54 mi E of Hutchinson to 2 mi SW of (Hut)hutchinson Muni
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Multiple streets flooded and numerous cars flooded and stalled, throughout town, blocking streets.

Flash Flood, Ellsworth

When
August 4, 1:55 AM CST to 5:55 AM CST
Where
Ellsworth County, 1.44 mi N of Wilson to 8.64 mi SW of Holyrood
Cause
Heavy Rain
Property damage
$100
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
38.841, -98.472

High water caused the closing of old Highway 40 between Ellsworth and Wilson due to water over the road. Numerous rural roads were impassible due to high water. Highway 14 north of Ellsworth also closed due to high water.

Flash Flood, Barton

When
August 4, 1:57 AM CST to 5:57 AM CST
Where
Barton County, 0.54 mi W of Claflin to 0.74 mi ENE of Claflin
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.520, -98.540

High water was reported by law enforcement, over Highway K-4 near Claflin.

Flash Flood, Ellsworth

When
August 4, 2:07 AM CST to 5:07 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth to 1.04 mi N of Ellsworth
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Highway 14 was closed north of Ellsworth due to very high water flowing across the road.

Flash Flood, Rice

When
August 4, 3:34 AM CST to 5:34 AM CST
Where
Rice County, 7.35 mi S of Sterling to 1.88 mi W of Chase
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.115, -98.178

Numerous reports of street flooding or water over the roads were reported in Sterling and Chase, Kansas. Almost two inches of rain fell in Sterling in a less than a 90 minute period.

Flash Flood, Barton

When
August 4, 4:04 AM CST to 6:04 AM CST
Where
Barton County, 0.77 mi SE of Ellinwood to 3.99 mi NNE of Ellinwood
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.343, -98.569

Several homes reported basement flooding. Several roads were closed between Ellinwood and Great Bend due to high water flowing over the road.

Flash Flood, Barton

When
August 4, 4:05 AM CST to 8:27 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 2.38 mi ESE of Great Bend
Cause
Heavy Rain
Property damage
$350,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Numerous stalled cars were reported across town from high water. Some water rescues occurred in town from people in stalled cars. Great Bend Airport reported 4.49 inches of rainfall in less than a 6 hour period.

Flash Flood, Barton

When
August 4, 8:05 AM CST to 10:05 AM CST
Where
Barton County, 0.69 mi N of Ellinwood to 1.03 mi NE of Ellinwood
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.360, -98.580

Flooding occurred on the north side of Ellinwood, north of 7th street. Water was reported up to the front of doors and window wells on homes.

Flash Flood, Barton

When
August 4, 8:27 AM CST to 11:27 AM CST
Where
Barton County, 2.7 mi S of Great Bend to 2.74 mi S of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.331, -98.768

Antelope creek ran out of its banks near US Highway 281 and Southeast 20th Road.

Flood, McPherson

When
August 4, 8:27 AM CST to 10:27 AM CST
Where
McPherson County, 4.07 mi WNW of Mc Pherson to 4.57 mi NW of Galva
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.397, -97.737

Several county roads had water over them.

Flood, Russell

When
August 4, 8:27 AM CST to 11:27 AM CST
Where
Russell County, 1.9 mi WSW of Wilson Lake to 2.2 mi NNE of Russell
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
County Official
Coordinates
38.918, -98.582

Several county roads across the county had water over them.

Flood, Saline

When
August 4, 8:27 AM CST to 10:27 AM CST
Where
Saline County, 3.2 mi NNE of Mentor to 2.22 mi N of Mentor
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.770, -97.570

Roads along the Smoky Hill River were water covered.

Flood, Sedgwick

When
August 4, 8:55 AM CST to 11:55 AM CST
Where
Sedgwick County, 4.41 mi NW of Clearwater to 2.45 mi SE of Cheney
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.550, -97.550

Numerous rural and county roads were water covered along the Ninnescah River and its tributaries.

Flood, Reno

When
August 4, 10:01 AM CST to 12:01 PM CST
Where
Reno County, 0.39 mi NNW of Plevna to 0.3 mi WNW of Plevna
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.975, -98.303

A few small bridges were washed out near Plevna.

Flash Flood, Reno

When
August 4, 10:10 AM CST to 1:00 PM CST
Where
Reno County, 0.54 mi E of Hutchinson to 0.68 mi ESE of South Hutchinson
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Significant flooding occurred along Cow Creek in Hutchinson, with numerous evacuations from high water.

Flash Flood, Rice

When
August 4, 10:10 AM CST to 1:30 PM CST
Where
Rice County, 1.29 mi WNW of Saxman to 1.66 mi SE of Saxman
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.290, -98.140

Evacuations occurred along Cow Creek due to rapidly rising water.

Flood, Butler

When
August 4, 10:28 AM CST to 12:28 PM CST
Where
Butler County, 7.25 mi NNW of El Dorado Res to 7.1 mi ENE of Potwin
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.970, -96.860

Water covered a few county roads.

Flood, Sedgwick

When
August 4, 10:31 AM CST to 12:31 PM CST
Where
Sedgwick County, 3.01 mi SW of Wichita to 3.22 mi SW of Wichita
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.670, -97.370

Cars were stalled along Meridan and Harry from water over the roads.

Flood, Allen

When
August 4, 10:39 AM CST to 12:39 PM CST
Where
Allen County, 0.69 mi N of Elsmore to 0.47 mi SSE of Moran
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.790, -95.150

Low water crossings had water over them across the county.

Flood, Labette

When
August 4, 10:44 AM CST to 12:44 PM CST
Where
Labette County, 0.69 mi S of Parsons to 1.59 mi W of Parsons
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.340, -95.270

Water was over numerous low water crossings.

Flood, Rice

When
August 4, 1:30 PM CST to 5:01 PM CST
Where
Rice County, 2.54 mi SSW of Sterling to 5.1 mi SSW of Sterling
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.186, -98.219

Flooding continued along Cow Creek. A few homes had water in the basement.

Flood, Barton

When
August 4, 2:49 PM CST to 4:49 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 1.19 mi SE of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Several county roads southwest of Great Bend had water over them.

Flood, Saline

When
August 4, 3:09 PM CST to 5:09 PM CST
Where
Saline County, 3.52 mi ENE of Mentor to 4.04 mi ESE of Mentor
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
County Official
Coordinates
38.750, -97.540

County roads southeast of Salina had water over them.

Flood, Barton

When
August 4, 4:01 PM CST to 6:01 PM CST
Where
Barton County, 1.17 mi NNE of Ellinwood to 0.66 mi NNW of Ellinwood
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.365, -98.570

Streets were flooded north of 7th street. A few basements were flooded in the northeast part of town.

Flash Flood, Wilson

When
August 5, 1:38 AM CST to 6:38 AM CST
Where
Wilson County, Fredonia to 1.48 mi SE of Fredonia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Street flooding was reported all across Fredonia.

Flash Flood, Wilson

When
August 5, 3:54 AM CST to 7:54 AM CST
Where
Wilson County, 2.3 mi ESE of Neodesha to 3.23 mi SSW of Neodesha
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.420, -95.640

Numerous rural roads were reported under water and impassible due to extremely heavy rainfall.

Flash Flood, Wilson

When
August 5, 3:54 AM CST to 7:54 AM CST
Where
Wilson County, 1.68 mi NNE of Fredonia to 1.69 mi SE of Fredonia
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.552, -95.807

Extreme street flooding and standing water from very heavy rainfall, led to some evacuations in Fredonia from rising water.

Flood, Rice

When
August 5, 6:09 AM CST to 8:09 AM CST
Where
Rice County, 2.31 mi NE of Lyons to 2.59 mi NW of Lyons
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.374, -98.170

Numerous county roads were impassible from high water. Kansas Highway 14 was partially covered with water.

Flood, Harvey

When
August 5, 6:12 AM CST to 8:12 AM CST
Where
Harvey County, 0.69 mi N of Hesston to 5.97 mi S of Hesston
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.140, -97.430

There were numerous water covered roads, especially across the western half of the county.

Flash Flood, Allen

When
August 5, 6:38 AM CST to 8:38 AM CST
Where
Allen County, 23.73 mi SSW of Petrolia to 26.56 mi SSW of Petrolia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.445, -95.670

Low water crossings were reported under water in Neodesha.

Flood, Wilson

When
August 5, 6:38 AM CST to 8:38 AM CST
Where
Wilson County, 0.69 mi S of Neodesha to 0.72 mi NNW of Neodesha
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.420, -95.680

A few low water crossings were underwater.

Flood, Rice

When
August 5, 10:14 AM CST to 12:14 PM CST
Where
Rice County, 3.45 mi S of Lyons to 1.59 mi SSW of Lyons
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.300, -98.200

Water was reported over Kansas Highway 14 south of Lyons.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473273, 473307, 473278, 473310, 473391, 473279, 473311, 473314, 473392, 473393, 474339, 474340, 474341, 474343, 474348, 473394, 473395, 474344, 474350, 474352, 474353, 474337, 474354, 474355, 474357, 473396, 473397, 473398, 474367, 474368, 473399, 474369, 474370.